Alert archive / Guam / High Surf Advisories in 2021

High Surf Advisory 13, NWS Guam

August 16, 2021

NWS Guam issued this high surf advisory at Aug 16, 2021, 2:28 AM CDT. It took effect at Aug 16, 2021, 3:00 PM CDT. It was in force for 38 min.

The area

The counties it named.

The facts

Issued
Aug 16, 2021, 2:28 AM CDT (07:28 UTC)
In effect from
Aug 16, 2021, 3:00 PM CDT
Expired
Aug 16, 2021, 3:38 PM CDT
In force
38 min
Issued by
NWS Guam

The text

As transmitted.

892 
WHMY40 PGUM 160728
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
528 PM ChST Mon Aug 16 2021

GUZ001>005-161530-
/O.NEW.PGUM.SU.Y.0013.210816T2000Z-210817T2000Z/
Guam-Rota-Tinian-Saipan-Agrihan-
528 PM ChST Mon Aug 16 2021

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 AM
WEDNESDAY... 
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM TUESDAY to 6 AM 
WEDNESDAY... 

* WHAT...Hazardous surf of 8 to 10 feet expected in the surf zone.

* WHERE...North and east facing reefs for Tinian and Saipan, along 
  west and north facing reefs for Guam and Rota. 

* WHEN...From 6 AM Tuesday to 6 AM Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and localized 
  beach erosion. Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north and east. Swimming and
snorkeling in these conditions will be risky. Inexperienced swimmers
should remain out of the water due to dangerous surf conditions.

If caught in a rip current, don't swim against the current. Swim in
the direction following the shoreline, then head for the beach
when you get out of the current.

&&

$$

PAVLIUKOIT
2 follow-up statements
974 
WHMY40 PGUM 161045 CCA
CFWGUM

Coastal Hazard Message...Corrected
National Weather Service Tiyan GU
841 PM ChST Mon Aug 16 2021

Corrected times

GUZ001>004-162000-
/O.NEW.PGUM.RP.S.0016.210816T2000Z-210817T2000Z/
/O.CON.PGUM.SU.Y.0013.210816T2000Z-210817T2000Z/
Guam-Rota-Tinian-Saipan-
528 PM ChST Mon Aug 16 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM TUESDAY THROUGH 
EARLY WEDNESDAY MORNING... 
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM TUESDAY THROUGH 
EARLY WEDNESDAY MORNING...

* WHAT...Hazardous surf of 8 to 10 feet expected in the surf zone.

* WHERE...North and east facing reefs for Tinian and Saipan, along 
  west and north facing reefs for Guam and Rota. 

* WHEN...From 6 AM Tuesday to 6 AM Wednesday.

* IMPACTS...Dangerous swimming and surfing conditions and localized 
  beach erosion. Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north and east. Swimming and 
snorkeling in these conditions will be risky. Inexperienced swimmers 
should remain out of the water due to dangerous surf conditions.

If caught in a rip current, don't swim against the current. Swim in 
the direction following the shoreline, then head for the beach when 
you get out of the current.

$$

PAVLIUKOIT
202 
WHMY40 PGUM 162038
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
638 AM ChST Tue Aug 17 2021

GUZ001>004-162145-
/O.CAN.PGUM.SU.Y.0013.000000T0000Z-210817T2000Z/
/O.CAN.PGUM.RP.S.0015.000000T0000Z-210817T2000Z/
/O.CAN.PGUM.RP.S.0016.000000T0000Z-210817T2000Z/
/O.CAN.PGUM.RP.S.0017.000000T0000Z-210817T2000Z/
Guam-Rota-Tinian-Saipan-
638 AM ChST Tue Aug 17 2021

...HIGH SURF ADVISORY IS CANCELLED...
...HIGH RISK OF RIP CURRENTS HAS BECOME MODERATE...

Tropical Depression 16W did not intensify as much as previously
expected. Therefore, the winds were less, the seas were less, and
the resulting surf is now less. Please refer to the surf forecast
for more information on the moderate risk of rip currents.

$$

GUZ005-162145-
/O.CAN.PGUM.SU.Y.0013.000000T0000Z-210817T2000Z/
Agrihan-
638 AM ChST Tue Aug 17 2021


$$

Stanko

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Aug 15, 6:31 PM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, Aug 15, 6:31 PM CDT, 7 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
931 AM ChST Mon Aug 16 2021

.Marianas Synopsis...
Light east winds and a few showers prevailed over the Marianas this
morning. The big concern remains Tropical Depression 16W about 500
miles east of the Marianas this morning.

.Discussion...
A few small changes made to the forecast. Earlier forecast had
scattered showers and isolated thunderstorms tonight but the latest
model data holds off these showers until after midnight. With the
disorganized nature of 16W this does seem likely.

Tropical Depression 16W to the east of the Marianas will continue
its trek westward. Models continue to keep 16W as a borderline
system...that is hovering near the classification of depression and
storm. JTWC track takes it over the island while a few models keep it
just south of Guam and one is north of Guam. At this time the JTWC
track seems likely. No matter what track TD16W takes it will bring
frequent showers and scattered thunderstorms to the Marianas Tuesday
and Tuesday night.

&&

Marine/Surf...
Ipan buoy showed seas between 4 to 5 feet and depicted an east swell.
Models keep this swell through the forecast. Increasing winds and
swells in association with Tropical Depression 16W will increase
seas Tuesday and Tuesday night. At the very least winds and seas may
become hazardous to small craft on both those days. Models do show seas
briefly becoming 11 to 14 feet on Tuesday. WW3 earlier had seas at
Ipan...up to 20 feet but not it is closer to 10 feet.
The same model depicted 8 feet seas at Ritidian but had 15 foot seas
in an earlier run. As mention the current forecast has seas around 10
to 14 feet but this may be reduced if 16W remains weak. Current surf
forecast has hazardous surf of 10 to 14 feet on east facing reefs
Tuesday. This will be a short lived event as 16W remains weak and
will pass through the area quickly.

&&

.Tropical systems...
Tropical Depression 16W continues to move westward towards the
Marianas. Earlier Digital Dvorak satellite estimates did show that
16W had been in the depression level through the night and early
morning. Recently the estimate had risen to the border of depression
and tropical storm. Believe 16W will continue to remain near the
border of depression and storm. When it passes over the Marianas it
is expected to have winds hovering around 35 knots.

&&

.Hydrology...
Tropical Depression 16W is still expected to bring periods of heavy
showers to the Marianas Tuesday and Tuesday night. As the system
is poorly organized rainfall totals will probably be lower than
earlier estimates. Current thinking is that 1 to 3 inches of rain
possibly 2 to 4 inches total rainfall for Tuesday and Tuesday night.

Brief heavy rain may still cause temporary flooding in poor-drainage
areas and those areas that flood regularly in situations similar to
these.

&&
.Eastern Micronesia and Chuuk...
Scattered showers and thunderstorms are present across Kosrae State
and the Republic of the Marshall Islands. Farther west, Pohnpei and
Chuuk are under partly cloudy skies with shallow trade-wind showers.

The first half this week will have multiple rounds of showers and
thunderstorms. The GFS and ECMWF have been consistent in location
and with the timing of the expected convection. In addition, the GFS
still has the heaviest showers near Pohnpei Wednesday and Chuuk
Wednesday night. Looking at the GFS forecast soundings for Pohnpei,
there were Pwat values above 2.5 inches expected for Wednesday.
because of this the possibly of locally heavy showers was kept in to
the forecast and the showers were bumped up to numerous. After
Wednesday, high pressure will is expected to build in the mid-
Pacific region this will lead to an increase in the trade winds. Dry
air associated with the trades will then lead to a period of calmer
weather with isolated showers across the region.

A weaker than anticipated 16W had lead to a slight decrease in the
combined seas forecast for Chuuk and Pohnpei. Through the rest of
the week seas will be between 3 and 5 feet with seas between 4 and 6
feet at Majuro.

&&

.Western Micronesia for Palau and Yap...
The weather will remain fairly benign today with isolated showers
and partly cloudy skies. Overnight a trough will cause an increase
in showers first at Yap then Palau. Models then slow this trough,
leading to an extended period of increased instability with
scattered showers possible through Thursday.

One area of concern in the forecast is the passage of Tropical
Depression 16W north of Yap. The current JTWC forecast keeps this
system weak and well north of Yap. However, several ensemble members
has begun to shift the track of 16W system farther south. A more
southern turn would lead to an increase in seas and winds for Yap.
For now the majority of the forecast models keep the system well
north of Yap. With this in mind the current forecast has minimal
impacts expected Yap State from 16W.

Combined seas are expected to remain below 6 feet through the week.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...Tropical Storm Watch for GUZ001-002.

MP...None.
Marianas Waters...Tropical Storm Watch for PMZ151-152.

&&

Marianas: Ziobro
Micronesia: Slaughter
Tropical:Doll

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:53 AM CDTFlash Flood WatchGUM24 hr
Aug 16, 1:59 AM CDTSmall Craft AdvisoryGUM14 hr
Aug 16, 2:28 AM CDTRip Current StatementGUM13 hr
Aug 16, 5:03 AM CDTHurricane Local StatementGUM117 min
Aug 16, 5:41 AM CDTRip Current StatementGUM10 hr
Aug 16, 5:41 AM CDTRip Current StatementGUM10 hr
Aug 16, 11:29 AM CDTAreal Flood AdvisoryGUM2 hr
Aug 16, 11:30 AM CDTAreal Flood AdvisoryGUM2 hr

Nearby

High Surf Advisories in Guam, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.